Analysis of Kava Side Effects Reports Concerning the Liver–Causal relationship probable at monograph-conforming dosage

Translation to English by Lindenmaier M and Brinckmann J
31. December 2001

Analysis of hepatotoxic reactions listed by the BfArM (German Federal Institute for Drugs and Medical Devices)

From the original 32 suspected cases, there are only 4 cases with probable causality to kava that remain after substraction of the double entries, the cases unrelated to kava as well as the improbable or doubtful ones. Of these 4 cases, only one is related to a monograph-conforming dosage regimen (Strahl et al. 1998). The remaining 3 cases should be therefore classified as usages associated with overdosages. In the only kava side effect case associated with recommended use and a somewhat causal certainty, there seems to be an existing relationship to an immunoligical condition in combination with a congentical cytochrom P450-2D6 deficency. A comparable cause could also possibly be related to one case associated with overdosage (IKS-Nr. 2000-0014; see below).

Read Complete Article Here

Scroll to top